New York, 2025

High Wind in New York, December 18 to 19, 2025

December 18 to 19, 2025 · NWS BUF · 1 event in 1 county or zone

Strong winds developed on December 18th and continued into the 19th as a strong area of pressure passed north of the region. Winds initially were strongest for the favorable downslope areas before shifting out of the southwest and west behind a strong cold front crossing the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong winds developed on December 18th and continued into the 19th as a strong area of pressure passed north of the region. Winds initially were strongest for the favorable downslope areas before shifting out of the southwest and west behind a strong cold front crossing the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 18, 6:40 PM EST, 20 minutes earlier.

Area forecast discussion, Dec 18, 6:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
640 PM EST Thu Dec 18 2025

.SYNOPSIS...
Southerly winds will become very strong along the north-northwest
downslope regions of the Chautauqua Ridge and Tug Hill region
through this evening, with strong southerly winds remaining
elsewhere. A strong cold front will rush through the region late
tonight, and strong winds will become westerly Friday through Friday
night. Accumulating lake effect snow will develop east of the lakes
Friday and Friday night.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A deep 986mb surface low moving towards Lake Superior will continue
to track eastward north of the Canadian border through tonight.
Latest NAEFS progs this surface low tracking across Ontario to be
near climatological minimum for mid-December. Resultant wind
fields from sharp mslp/height gradients will lead to 2 periods
of strong winds across western NY. First, strong southerly flow
tonight before the arrival of strong westerly flow midday Friday
behind a cold frontal passage. In addition to the winds,
widespread precipitation is expected to start tonight and continue
into Friday. Ptype will be rain ahead of the cold front before
transitioning to snowfall Friday morning across western NY and
around midday for north-central NY. Eventually, this systems
precipitation shield will give way to lake effect snow
development off Lakes Erie and Ontario for Friday afternoon and
evening.

Strong Winds Expected Tonight and Friday across WNY:

Surface winds will continue to rise steadily this evening across
western NY with the approaching system from the west. Latest NAEFS
guidance shows by 06z a widespread 60+ kt southerly jet at 850mb
spreading overhead, above the climatological 99th percentile for mid-
 December. These strong winds across the system's warm sector along
with ridgetop inversions supportive of forced flow will lead to wind
gusts 35-50 mph across much of the area overnight. Areas north of
the Tug Hill Plateau and the Chautauqua Ridge could see gusts up to
60mph before the arrival of more widespread precipitation cooling
the column and weakening those low level inversions. High Wind
Warnings remain in effect for Lewis and Jefferson Co in north-
central NY, and Chautauqua Co in western NY. While gusty winds may
accompany the frontal passage Friday morning, the second round of
stronger flow aloft will overspread much of western NY Friday
afternoon. The past few runs of the GFS have shown a strengthening
850mb westerly jet around 50+ kt that, with CAA behind the front,
will aid in momentum transfer to the surface. However, this does sit
on the higher end of the GEFS distribution for 850mb winds Friday
afternoon. These stronger winds will remain into Friday evening
before starting to diminish with the system progressively moving
east.

Widespread Rainfall Tonight and Early Friday Transitioning to Lake
Effect Snow by Friday Afternoon:

Scattered rain showers this evening will become more widespread
early Friday morning. Hi-Res guidance continues to suggest a
stronger line of storms along the frontal boundary near daybreak for
western NY, but this will be mainly frontally forced. Liquid
precipitation of 0.25-0.50" will be enough to help further reduce
the present snowpack and possibly swell area creeks and streams, but
the chance for flooding remains low at this time. Immediately behind
the front, the column will begin to cool as ptype transitions over
to wet snow. However, the cooler airmass will be locked behind a
secondary boundary passing through later Friday morning that will
see 850mb temps drop closer to -10 to -14 degC by the afternoon and
unlocking the lake effect potential. While initially bands may set
up northeast of the lakes, they should quickly focus east of the
lakes with the stronger westerly flow and lake induced ELs reaching
6-8 kft. Flow will continue to veer out of the northwest and
inversion height will gradually lower throughout the overnight
period with high pressure approaching from the west. Despite being
short-lived, should still see notable snowfall rates exceeding 1"/hr
in the most persistent bands. A combination of that along with
strong winds leading to blowing snow and further reduced visibility
has prompted the issuance of Winter Weather Advisories starting mid-
morning Friday off Lake Erie and early afternoon off Lake Ontario
through Friday night.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will ridge north as it slides east across the Mid
Atlantic states with winds backing to the southwest then south
through the day. This will quickly shut down any lingering lake
effect east and southeast of the lakes Saturday morning as a warmer
and drier air mass moves into the area, allowing for a mainly dry
start to the weekend along with temperatures rebounding back to a
few degrees above average after a chilly start to the day. Will
become quite breezy from the south-southwest during the afternoon
ahead of an approaching cold front.

Quiet weather doesn't last long as this first of two cold fronts
crosses the region Saturday evening with a few rain and higher
elevation wet snow showers and breezy conditions. Upslope areas east
of the lakes may see some light accumulations by Sunday morning.
Secondary cold front slides east across the area Sunday morning
ushering in another shot of chilly air with 850mb temps falling into
the minus mid teens C for Sunday and Sunday. Better moisture
associated with approaching mid level trough and fresh batch of cold
air aloft will help ignite some lake snows Sunday and Sunday night,
especially east then southeast of Lake Ontario. While no big snows
are expected during this timeframe, a few to several inches will be
possible east and east-southeast of Lake Ontario, with the highest
amounts over the Tug Hill. Expect gusty west winds through the day
Sunday, tapering down later Sunday night as stronger winds off the
deck pull east and surface high pressure approaching from the west
relaxes the pressure gradient. Expect below average highs and lows
for Sunday and Sunday night respectively.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Some discrepancies have crept into the lake effect potential to
start the work week, lowering the overall confidence in LES shutting
down Monday, at least completely. Medium range guidance is trying to
shift an area of high pressure a bit further south of the area,
which would allow a cold west to west-northwest flow to linger into
at least a portion of Monday, with some LE snow showers potentially
lingering east of the lakes (mainly Lake Ontario) into Monday. High
pressure will eventually win out, bringing a brief period of mainly
dry weather with warmer air moving in aloft, before the next system
in the pipeline brings the likelihood for snow or a wintry mix
changing to rain for Tuesday as an attendant warm front crosses the
region.

A few rain or wet snow showers may linger into Tuesday night, before
high pressure tries to dry things out mid week. A warm front
associated with a system moving by to our northwest may then bring
the chance of some rain and snow showers Christmas Eve night,
transitioning to mainly rain showers from west to east on Christmas
Day as warmer air works in. This is still seven days out and there
is cold air lingering across Canada. Atmosphere is a fluid, so
things can still fluctuate. Stay tuned.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions currently across area terminals with gusty southerly
winds this evening and passing SCT-BKN mid level clouds. Southerly
winds will continue to increase into tonight with gusts 30-40 kt
likely for most terminals. Scattered rain showers will move into
western NY tonight, becoming more widespread early Friday morning.
IFR conditions look likely Friday morning with reduced visibilities
along a stronger line of showers along a cold front moving west to
east across the region. Low ceilings will remain behind the front
Friday morning with precipitation changing over to snowfall around
mid-morning. KART will see this precipitation change over closer to
midday. By Friday afternoon, snowfall will become more localized in
lake effect bands east of the lakes. Additionally, strong winds are
expected again for area terminals, but will be out of the west
Friday afternoon.

Outlook...

Friday Night...Wind conditions continuing through the early evening
with lake effect snow showers bringing local IFR east of the lakes.

Saturday and Sunday...MVFR/VFR in scattered light snow showers.

Monday...VFR.

Tuesday...MVFR/VFR with scattered showers.

&&

.MARINE...
A dynamic system will pass across the eastern Great Lakes region
through Friday. South winds are expected to increase to gale force
by Friday morning. A cold front will move across the Lakes late
tonight, and winds will veer out of the west. Gales to 45 knots are
expected on the eastern half of Lake Ontario and up to 40 knots on
the eastern end of Lake Erie Friday. A gale warning is in effect
for both Lake Erie and Lake Ontario Friday.

West to northwest winds will slowly diminish Friday night, but small
craft conditions are expected the better part of the weekend and
into Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 1 AM EST Saturday for NYZ001>006-010>014-
     020-021-085.
     Winter Weather Advisory from 1 PM Friday to 7 AM EST Saturday
     for NYZ006>008.
     High Wind Warning until 1 AM EST Saturday for NYZ007-008.
     Winter Weather Advisory from 10 AM Friday to 1 AM EST Saturday
     for NYZ012-019-020-085.
     High Wind Warning until 1 AM EST Saturday for NYZ019.
MARINE...Small Craft Advisory until midnight EST Friday night for
         LEZ020.
         Small Craft Advisory until 7 AM EST Friday for LEZ040-041.
         Gale Warning from 7 AM Friday to midnight EST Friday night
         for LEZ040-041.
         Small Craft Advisory until 7 AM EST Friday for
         LOZ042>045.
         Gale Warning from 7 AM Friday to 3 AM EST Saturday for
         LOZ042>045-062>065.

&&

SYNOPSIS...HSK/Thomas/TMA
NEAR TERM...Brothers/TMA
SHORT TERM...JM
LONG TERM...JM
AVIATION...Brothers/TMA
MARINE...HSK/Thomas/TMA
Hazardous weather outlook, Dec 18, 12:41 PM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1241 PM EST Thu Dec 18 2025

NYZ001>005-010-011-013-014-021-191745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-191745-
Jefferson-Lewis-
1241 PM EST Thu Dec 18 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

Accumulating snow is expected on the Tug Hill Plateau Friday through
Friday night. The combination of snow and gusty winds will produce
blowing and drifting snow with poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-191745-
Oswego-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

Accumulating snow is expected on the Tug Hill Plateau Friday through
Friday night. The combination of snow and gusty winds will produce
blowing and drifting snow with poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-191745-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1241 PM EST Thu Dec 18 2025

...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO 3 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-191745-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1241 PM EST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-191745-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1241 PM EST Thu Dec 18 2025

...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO MIDNIGHT EST FRIDAY
NIGHT...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-191745-
Chautauqua-
1241 PM EST Thu Dec 18 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

Accumulating snow is expected on the Chautuaqua Ridge Friday through
Friday night. The combination of snow and gusty winds will produce
blowing and drifting snow with poor visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-020-085-191745-
Wyoming-Cattaraugus-Southern Erie-
1241 PM EST Thu Dec 18 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

Accumulating snow is expected across higher terrain including the
Boston Hills Friday through Friday night. The combination of snow
and gusty winds will produce blowing and drifting snow with poor
visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Jefferson

When
December 18, 7:00 PM EST to December 19, 2:35 AM EST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

A 68 MPH gust was also measured at Fort Drum (KGTB).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308192.